Older women are at higher risk than older men of experiencing adverse reactions to drugs prescribed by their family doctor, and older patients taking more than 10 medicines are at higher risk than those taking fewer, according to a study.
Overall, one in four older people experience adverse drug reactions (ADRs) to pills prescribed by their GP, the research published in the British Journal of General Practice suggests.
It has prompted calls for GPs to consider deprescribing ineffective medications and prioritise patients taking lots of drugs for a regular review of their prescriptions.
The medicines most commonly associated with ADRs included those used to treat high blood pressure and other cardiac conditions, strong painkillers such as tramadol, and antibiotics such as amoxicillin, according to the study.
Examples of adverse effects included dry mouth, ankle swelling, headaches and nausea.
The study monitored 592 patients aged 70 and older across 15 general practices in the Republic of Ireland over a six-year period. One in four experienced at least one ADR.
Patients prescribed 10 or more medicines had a threefold increased risk of experiencing a reaction, researchers said. Women were at least 50% more likely to have ADRs than men, the study found.
Overall, most of the adverse reactions identified were mild and resolved, researchers said. However, about 11% were moderate in their severity, and eight patients had to be admitted to hospital as a result of their reactions.
It is thought to be the first such study in general practice focused on this issue to have followed older patients over several years.
“ADRs can be difficult to identify in medically complex older adults as they often present as non-specific symptoms,” the researchers wrote in the British Journal of General Practice.
“GPs are well placed to detect the occurrence of ADRs from drugs prescribed in primary care as well as in other care settings. Deprescribing of ineffective medications and those no longer clinically indicated is one approach to reducing the risk of ADRs in older patients.”
Prof Emma Wallace, a co-author of the study at University College Cork, said: “I was very interested in looking at this from a GP perspective in terms of how common a problem this is and how severe the adverse drug reactions are.
“We found that females and those prescribed increasing numbers of medicines were more likely to experience an adverse drug reaction. In particular, patients prescribed 10 or more medicines had a threefold increased risk of experiencing an adverse drug reaction.”
Wallace said the difference in risk between genders may be down to a number of factors. “Women and men can respond differently to the effects of medications, both beneficial and harmful, and also the way our bodies process and break down medications can vary by sex. The type of medications prescribed can vary between men and women also.”
Asked about the significance of the study, funded by the Health Research Board of Ireland, Wallace said: “As we age, we are more likely to live with several long-term health conditions that require multiple medications. It’s a good idea for older people taking 10 or more long-term medicines, in particular, to have a medication review with their doctor or pharmacist regularly.”